Wyoming, 2011

Flash Flood and Hail in Wyoming, July 24, 2011

July 24, 2011 · NWS CYS · 13 events in 2 counties and zones

Late afternoon and early evening thunderstorms produced numerous reports of large hail, as well as isolated strong winds and flash flooding across extreme southeast Wyoming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon and early evening thunderstorms produced numerous reports of large hail, as well as isolated strong winds and flash flooding across extreme southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 24, 10:30 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 24, 10:30 AM MST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1130 AM MDT SUN JUL 24 2011

.AVIATION...020-030 CIGS IN WRN NEBR PANHANDLE LIFTING
WITH SOME WNW FLOW ALOFT HELPING TO DISSIPATE. SOUTHEAST
SURFACE FLOW CONTINUES WITH STRONGEST WINDS AIA AND SNY.
WITH CU FORMING ALONG FRONT RANGE AND SFC INSTABILITY
IN PANHANDLE COULD SEE A FEW TSTMS AFT 22Z FROM CYS EAST TO SNY
AND NORTH TO CDR. DRIER AIR STILL FILTERING IN FROM WEST OF
LARAMIE RANGE SO DO NOT EXPECT MORE THAN ISOLD COVERAGE. MAY BE
SOME MVFR CONDITIONS NEAR SOME OF THE TSTMS BU MAINLY VFR
CONDITIONS WILL PREVAIL. CLR TO SCT CLOUDS AFT 03Z.

&&

.PREV DISCUSSION...ISSUED 304 AM MDT SUN JUL 24 2011.

SHORT TERM...TODAY THROUGH TUESDAY...CURRENT FOG PRODUCT
SATELLITE LOOP SHOWS SOME LOW STRATUS CLOUDS DEVELOPING OVER THE
SOUTHERN NEBRASKA PANHANDLE AROUND SIDNEY AND KIMBALL...WITH SOME
DEVELOPMENT FURTHER NORTH AS WELL. EXPECT THIS CLOUD DECK TO LOWER
AND DRIFT FURTHER WEST...POSSIBLY UP AGAINST THE LARAMIE RANGE BY
DAYBREAK. DO NOT EXPECT ANY WIDESPREAD DENSE FOG...ALTHOUGH THE
I80 SUMMIT BE HAVE SOME DENSE FOG AT TIMES THIS MORNING IF THE LOW
CLOUDS PUSH FURTHER TO THE WEST. WITH PLENTY OF LLVL MOISTURE
PRESENT THIS MORNING AS DEWPOINTS RETURN TO THE UPPER 50S TO MIDDLE
60S...EXPECTED A GREATER CHANCE OF SHOWERS AND TSTORMS THIS
AFTERNOON AND THIS EVENING MAINLY ALONG AND EAST OF THE LARAMIE
RANGE. THERE IS SOME JET DYNAMICS ALOFT...SO SOME OF THESE TSTORMS
MAY BECOME STRONG LATE THIS AFTERNOON WITH SMALL HAIL...GUSTY
WINDS...AND FREQUENT LIGHTNING THE PRIMARY THREATS.

FOR MONDAY AND TUESDAY...MODELS SHOW THE UPPER LEVEL HIGH ACROSS
THE SOUTHERN PLAINS BUILDING WESTWARD INTO THE FOUR CORNERS
REGION. SUBTROPICAL MOISTURE IS EXPECTED TO RETURN TO THE AREA
LATE MONDAY AND TUESDAY AS THE STRONG UPPER LEVEL HIGH THEN
DRIFTS SOUTHWARD INTO TEXAS AND A WEAK PACIFIC TROUGH PUSHES
ONSHORE ALONG THE PAC NW COASTLINE. A GREATER COVERAGE OF SHOWERS
AND TSTORMS IS EXPECTED BY TUESDAY AS PW/S OVER 1.00 ARE EXPECTED
ACROSS THE FORECAST AREA...AND VALUES CLOSER TO 1.50 INCHES OVER
THE HIGH PLAINS. HIGH TEMPS WILL WARM BACK INTO THE UPPER 80S TO
MIDDLE 90S ACROSS MOST OF THE AREA WITH WIDELY SCATTERED TSTORMS
POSSIBLE IN THE AFTERNOON...ESPECIALLY FURTHER SOUTH NEAR THE
COLORADO BORDER ALONG I80.

LONG TERM...WEDESDAY NIGHT THROUGH SATURDAY
DIURNAL THUNDERSTORMS WILL OCCUR EACH DAY IN THE EXTENDED PERIOD.
WEST TO SOUTHWEST FLOW WILL BE ALOFT OVER THE AREA EACH DAY. THE
EDGE OF THE MOON SOON PLUME WILL CONTINUE TO MOVE OVER THE CWA IN
THE EXTENDED FORECAST AREA ON WED...BUT WILL SHIFT EAST OF THE
AREA ON THU. THE EDGE OF THE PLUME WILL PUSH BACK INTO THE AREA
FRI AND SAT. THE MAIN DISTURBANCES WILL STAY NORTH OF THE AREA BUT
WEAK IMPULSES IN THE FLOW WILL AID IN THUNDERSTORM DEVELOPMENT.
THE THUNDERSTORMS WILL BE MOST NUMEROUS EAST OF THE LARAMIE RANGE
AND IN THE MOUNTAINS. THIS WILL RESULT IN A CHANCE OF LATE DAY
THUNDERSTORMS ACROSS THE AREA. ON SAT...THE BEST CHANCE FOR
THUNDERSTORMS WILL BE NEAR THE CO BORDER. HIGH TEMPERATURES WILL
BE AROUND NORMAL EACH DAY.

AVIATION...12Z TAFS. BESIDES SOME PATCHY FOG AND LOW CEILING IN
THE NEB PANHANDLE THIS MORNING...VFR CONDITIONS EXPECTED.

FIRE WEATHER...HUMIDTIES WILL TREND HIGHER TODAY AND INTO EARLY
NEXT WEEK AS UPSLOPE FLOW AND SOME SUBTROPICAL MOISTURE PUSH INTO
THE FORECAST AREA. HOWEVER...DAYTIME MIN HUMIDITIES WILL REMAIN
BELOW 15 PERCENT WEST OF THE LARAMIE RANGE WITH DRY CONDITIONS
SUNDAY AND MONDAY AFTERNOON. EXPECT FIRE WEATHER CONCERNS TO LOWER
INTO EARLY NEXT WEEK AS THIS SUBTROPICAL MOISTURE RETURNS TO THE
AREA. IN ADDITION...SHOWERS AND TSTORMS WILL BECOME MORE NUMEROUS
THROUGH NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...REC
LONG TERM/AVIATION...SLA
Hazardous weather outlook, Jul 24, 4:10 AM MST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
510 AM MDT SUN JUL 24 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-251115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
510 AM MDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL OCCUR IN THE NEBRASKA PANHANDLE THROUGH LATE
MORNING.

SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING
ACROSS THE AREA. THE MOST NUMEROUS STORMS WILL BE EAST OF THE
LARAMIE RANGE.  THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 24, 2:07 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
307 PM MDT SUN JUL 24 2011

WYZ118-119-242145-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
307 PM MDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 345
PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GUN BARREL...OR 28 MILES NORTHEAST OF
CHEYENNE...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL EASTERN LARAMIE COUNTY THROUGH 345 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUBIN

The radar

The Cheyenne radar (KCYS), 44 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Laramie

When
July 24, 2:33 PM MST
Where
Laramie County, 9.96 mi SSW of Meriden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.391, -104.381

Golf ball size hail was reported near the intersection of County Roads 147 and 227.

Hail, Laramie

When
July 24, 2:40 PM MST
Where
Laramie County, 10.48 mi S of Meriden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.380, -104.360

Thunderstorm Wind, Laramie

When
July 24, 2:51 PM MST
Where
Laramie County, 8.21 mi SSE of Meriden
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -104.270

Winds were estimated at 60 mph.

Heavy Rain, Laramie

When
July 24, 3:15 PM MST
Where
Laramie County, 7.6 mi S of Meriden
Reported by
Trained Spotter
Coordinates
41.420, -104.330

Two and a quarter inches of rain was estimated since the rain began around 3 pm.

Hail, Laramie

When
July 24, 3:20 PM MST
Where
Laramie County, 0.86 mi NE of Burns
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.190, -104.360

Hail, Laramie

When
July 24, 4:09 PM MST
Where
Laramie County, 2.2 mi ENE of Carpenter
Measured
1.75 in hail
Reported by
Public
Coordinates
41.040, -104.330

Hail, Laramie

When
July 24, 4:46 PM MST
Where
Laramie County, 1.38 mi N of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.170, -104.820

Hail, Laramie

When
July 24, 4:50 PM MST to 4:55 PM MST
Where
Laramie County, 0.59 mi W of (Cys)cheyenne Airport
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
41.151, -104.831

Quarter to half dollar size hail fell at Frontier Park during a five-minute duration.

Hail, Laramie

When
July 24, 4:52 PM MST
Where
Laramie County, 3.17 mi NNW of (Cys)cheyenne Airport
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.190, -104.850

Hail, Laramie

When
July 24, 4:59 PM MST
Where
Laramie County, 0.86 mi NW of Cheyenne
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.139, -104.832

Hail, Laramie

When
July 24, 5:11 PM MST
Where
Laramie County, 1.56 mi W of (Cys)cheyenne Airport
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
41.150, -104.850

An observer at Warren Air Force base reported ping pong ball size hail.

Flash Flood, Laramie

When
July 24, 5:21 PM MST to 6:21 PM MST
Where
Laramie County, 1.6 mi ESE of Orchard Vally to 1.59 mi ESE of Orchard Vally
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.094, -104.800

One lane was closed due to high water along South Greeley Highway and Williams Road.

Hail, Goshen

When
July 24, 6:28 PM MST
Where
Goshen County, 2.13 mi NNE of Jay Em
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
42.500, -104.360

Tennis ball size hail was reported a few miles north of Jay Em.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316707, 316708, 316709, 316710, 316711, 316712, 316713, 316716, 316715, 316717, 316719, 316720, 316721.